Hail, Owen
- When
- May 19, 12:30 PM EST to 12:32 PM EST
- Where
- Owen County, 0.87 mi NE of Freedom
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.210, -86.870
Two waves of showers and thunderstorms moved through central Indiana from the west during the late morning and early afternoon of May the 19th. One small hail report came from the first wave of storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Two waves of showers and thunderstorms moved through central Indiana from the west during the late morning and early afternoon of May the 19th. One small hail report came from the first wave of storms. The second wave intensified as it moved into the center portion of the state causing multiple reports of large hail and one damaging wind report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 19, 11:56 AM EST, 34 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1256 PM EDT Fri May 19 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 319 AM EDT Fri May 19 2017 An active weather pattern will be in place over central Indiana for the next seven days, with a stalled frontal system keeping chances for showers and thunderstorms over the area through much of the period. && .NEAR TERM /Today/... Issued at 1238 PM EDT Fri May 19 2017 Updated the Hazardous Weather Outlook and Weather Story as the new Day1 SPC Severe Weather Outlook pulled the Slight Risk from our northern and western counties. Should see a break after the area of thunderstorms across west central Indiana and ahead of an upper disturbance moves east of the area after 3 pm. Previous discussion follows... Issued at 924 AM EDT Fri May 19 2017 Raised pops to likely near and northwest of a Sullivan to Indianapolis to Fishers line as east central Illinois broken line of thunderstorms has held together and should continue to do so despite what the High Resolution Rapid Refresh was showing. Previous discussion follows... Issued at 627 AM EDT Fri May 19 2017 Updated morning forecast to increase pops across northwest counties and wherever hadn't already changed wording to coverage. Based on short range consensus also increased pops across the area during the entire morning, but still have a few hours of lower pops across the southern and southeastern counties this morning. Previous discussion follows... Forecast focus is on timing of precipitation/thunder chances across central Indiana. Unfortunately short term hi res guidance shows decent differences in timing and placement of showers and storms today and that makes for a lower than average confidence forecast. However indications are that there will be a bit of a lull during the early morning hours before convective activity picks back up during the afternoon. There is a slight risk of severe storms across the southwestern counties with marginal risk elsewhere. Forecast models show good instability by the afternoon as better upper forcing arrives but shear will be marginal, with the exception of low level shear in the vicinity of the front. With the stalled front projected to shift north again as a warm front, think warmer overall temperatures are necessary, and a guidance consensus served this purpose well. && .SHORT TERM /Tonight through Sunday night/... Issued at 319 AM EDT Fri May 19 2017 An upper low over the intermountain west will move northeast through nebraska and into the Great Lakes region through the short term. This will eject shortwaves through the main upper trough toward central Indiana. These will interact with a stalled surface front (trapped between the aforementioned upper low and a ridge of high pressure over the eastern U.S.) to produce chances for showers and thunderstorms throughout the short term. Timing of individual waves is variable in the various forecast models making nailing down a specific wet vs. dry time difficult. At this point the best forcing appears to be associated with the cold frontal passage Saturday night. Models indicate good instability for Saturday/Saturday night. While bulk shear isn't that impressive, there should be some low level shear induced by the front. Just about the entire area is in a slight risk for severe weather, and think the best timing for this to occur would be late Saturday afternoon into Saturday night. Temperatures will be highly dependent on whether or not any of these days is a wash out. Given the model variability would rather choose a middle of the road solution and this produces highs in the 70s to lower 80s and lows in the upper 50s to 60s. && .LONG TERM (Monday through Thursday)... Issued at 330 AM EDT Fri May 19 2017 It will be cool and wet most of the long term period as a closed upper low over the upper midwest Monday moves towards Indiana and deepens. The one exception will be Monday which will be mostly dry as a weak ridge of high pressure moves east across the Ohio valley. This will be followed by an area of low pressure and cold front which will push across our region Tuesday. Finally another ridge of high pressure will build into the southern U.S. late day 7 and dry and weather and slightly warmer temperatures will probably return late next week after day 7. Stayed close to model initialized temperatures and POPS most periods. Although I would not be surprised if some areas could end up dry again by Thursday. && .AVIATION (Discussion for 191800Z TAFs)... Issued at 1257 PM EDT Fri May 19 2017 Expect rapid changes in flight conditions. VFR should mostly prevail. However there will be an almost continual risk of thunderstorms caused by warm humid air and a nearly stationary front over Indiana. Storms could produce brief LIFR in heavy rain as well as gusty winds. Timing is uncertain. VCTS will be used in the TAFs to denote periods of higher risk. Expect TAF amendments for storms in TEMPO groups as forecast confidence allows. Winds of less than 10 knots will gradually veer from northeast to southeast. Higher gusts are possible near storms. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP/MK SHORT TERM...CP LONG TERM....JH AVIATION...JK
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1229 PM EDT Fri May 19 2017 INZ021-028>031-035>049-051>057-060>065-067>072-201000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1229 PM EDT Fri May 19 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Scattered thunderstorms will occur today and tonight. In addition, there is a slight risk of severe thunderstorms mainly this afternoon over mainly southeastern parts of central Indiana and a marginal risk elsewhere. Large hail and damaging winds will be the main threat. Hazards: Lightning...Damaging winds and large hail. Timing: Most likely this afternoon. Discussion: A stationary front will be drapped across south central Indiana this afternoon and tonight as low pressure moves into the middle Mississippi valley. A warm, moist and unstable atmosphere will interact with the front and upper disturbances and result in scattered thunderstorms. Some of them could be strong or severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Strong Thunderstorms are possible again Saturday along with a slight risk of severe weather. Damaging winds...large hail and heavy rainfall will be the main threat. In addition there is a slight chance of thunderstorms over eastern sections Sunday and again some areas Tuesday and Thursday. Except for Saturday...no other outbreaks of severe weather are expected. Discussion: Low pressure will move into the great lakes and a cold front will move across Indiana Saturday night. A closed upper low over the upper midwest Monday will move to Indiana by the middle of next week bringing cooler than normal temperatures and unsettled weather at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and again Saturday afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
Special Weather Statement
National Weather Service Indianapolis IN
1032 AM EDT FRI MAY 19 2017
INZ053-061-191515-
Owen IN-Greene IN-
1032 AM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OWEN AND NORTHERN GREENE
COUNTIES UNTIL 1115 AM EDT...
At 1031 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Bloomfield, or 27 miles west of Bloomington,
moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Bloomfield, Spencer, Worthington, Switz City, Solsberry, McCormicks
Creek State Park and Freedom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3917 8706 3921 8705 3931 8672 3897 8669
3902 8705 3917 8717
TIME...MOT...LOC 1431Z 240DEG 49KT 3914 8702
JKSpecial Weather Statement National Weather Service Indianapolis IN 1106 AM EDT FRI MAY 19 2017 INZ053-054-062-191545- Owen IN-Morgan IN-Monroe IN- 1106 AM EDT FRI MAY 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE... SOUTHWESTERN MORGAN AND EASTERN OWEN COUNTIES UNTIL 1145 AM EDT... At 1105 AM EDT, Doppler radar was tracking a strong thunderstorm over Spencer, or 15 miles northwest of Bloomington, moving northeast at 45 mph. Dime size hail will be possible with this storm. Locations impacted include... Spencer, Ellettsville, Gosport, Paragon, Stinesville and McCormicks Creek State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3919 8677 3935 8688 3954 8650 3928 8641 TIME...MOT...LOC 1505Z 240DEG 49KT 3932 8674 JK
Special Weather Statement
National Weather Service Indianapolis IN
1254 PM EDT FRI MAY 19 2017
INZ063-064-191745-
Brown IN-Bartholomew IN-
1254 PM EDT FRI MAY 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BARTHOLOMEW AND
NORTHEASTERN BROWN COUNTIES UNTIL 145 PM EDT...
At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Columbus, moving northeast at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Columbus, Nashville, Clifford, Waymansville, Stone Head, Gnaw Bone
and Taylorsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3905 8608 3905 8610 3925 8633 3934 8587
3910 8587 3903 8603
TIME...MOT...LOC 1653Z 240DEG 48KT 3914 8604
JKThe Indianapolis radar (KIND), 75 km away, was scanning. The volume nearest the first event began at 17:27 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
This report was received via Facebook.
This damaging thunderstorm wind gust was estimated at 65 mph. Two 53-foot trailers were on their side. The driver and passenger of one semi truck with an attached 53-foot trailer on the side sustained minor injuries. Two port-o-lets were blown over. One fiberglass light pole was blown over as well.This occurred near 73rd Street and Layton Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702817, 702820, 702830, 702832, 702845, 702850, 702492, 702507, 702855, 702859.